Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 12, NWS Pueblo, CO

May 20, 1998Crowley County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 20, 1998, 4:42 PM MDT for Crowley County, Otero County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1998, 4:42 PM MDT (22:42 UTC)
Expired
May 20, 1998, 5:45 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties Crowley County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS1 KPUB 202244 RRA
SVRPUB
COC025-089-202345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
442 PM MDT WED MAY 20 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CROWLEY COUNTY IN SOUTHEASTERN COLORADO
  NORTHERN OTERO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 545 PM MDT

* AT 440 PM MDT...RADAR SHOWED A SEVERE STORM 13 MILES WEST NORTHWEST
  OF LA JUNTA MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED WILL BE ROCKY FORD BY 445 PM SWINK BY 450
PM MDT CHERAW BY 500 PM MDT  AT THIS TIME...THE MOST LIKELY SEVERE
WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR CLOSE TO
THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

PE/WF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 20, 2:00 PM MDT, 2 hours 42 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT WED MAY 20 1998

THE FORECAST PROBLEM TONIGHT IS DETERMINING WHERE AND HOW STRONG
CONVECTION WILL BE.

AN OUTFLOW BOUNDARY FROM AN MCS OVER NEBRASKA LAST NIGHT PUSHED
INTO THE LOWER ARKANSAS VALLEY THIS MORNING AND UP AGAINST THE
EAST SLOPES OF THE SOUTHEAST MOUNTAINS...AND HAS RESULTED IN
INCREASED LOW LEVEL MOISTURE FOR THE LOWER ARKANSAS VALLEY.
MEANWHILE...A WEAK SHORT WAVE AND ASSOCIATED AREA OF INSTABILITY
IS MAKING ITS WAY THROUGH ARIZONA AND NEW MEXICO TODAY...WITH A
CIRRUS SHIELD MOVING INTO THE SOUTHWEST PORTION OF THE FORECAST
AREA.   THE MOISTURE ASSOCIATED WITH THIS SHORT WAVE IS MAINLY
MID AND HIGH LEVEL...SO THE LIFT/INSTABILITY WILL BE THE MAIN
PRECIPITATION MAKER.

IT APPEARS THAT ENOUGH INGREDIENTS MAY COME TOGETHER FOR A FEW
POWERFUL STORMS TO FORM LATE THIS AFTERNOON AND EVENING...MAINLY
ALONG AND NORTH OF THE ARKANSAS RIVER FROM AROUND LAMAR TO
COLORADO SPRINGS.  GOES SOUNDING PRODUCTS INDICATE SURFACE BASED
CAPES IN EXCESS OF 2000 J/KG IN THE EASTERN PORTION OF THE LOWER
ARKANSAS VALLEY.  A CONVERGENCE LINE SHOULD SET UP ALONG THIS
AXIS WHICH WILL TEND TO KEEP THE LOW LEVEL MOISTURE CONCENTRATED
ALONG AND NORTH OF THE AXIS WITH THE MOISTURE DISCONTINUITY
ADDING A COMPONENT OF LIFT.  SOME WEAK CONVECTION HAS ALREADY
FORMED ALONG THE RATON MESA AND THE PALMER DIVIDE AS OF EARLY
AFTERNOON.  CIRRUS WILL BE INHIBITING SURFACE HEATING FROM THE
SOUTHWEST THROUGHOUT THE AFTERNOON AND EVENING.

THUNDERSTORMS IN THE SAN LUIS VALLEY WILL BE HIGH-BASED...
ALLOWING FOR STRONG GUSTY DRY MICROBURST WINDS NEAR 50 MPH THIS
EVENING.  WITH A CIRRUS SHIELD MOVING INTO THIS AREA...ITS
POSSIBLE THAT THUNDERSTORMS COULD BE INHIBITED.

LATER TONIGHT...SOUTHEAST COLORADO WILL PROBABLY SEE OUTFLOW FROM
CONVECTION TO THE NORTH AND EAST OF THE FORECAST AREA.  THUS...
LOW LEVEL MOISTURE WILL PROBABLY BE REINFORCED IN THE LOWER
ARKANSAS VALLEY TONIGHT...WITH SOME STRATUS AND FOG A
POSSIBILITY.  THUS...MINIMUM TEMPS WILL BE MODERATED IN THE LOWER
ARKANSAS VALLEY.  FWC MIN TEMPS AND POPS SEEM OKAY.

HAYNES

In the hours before

Special weather statement, May 20, 11:50 AM MDT, 4 hours 52 minutes before
COZ060>081-210600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT WED MAY 20 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE REGION LATER THIS AFTERNOON AND EVENING.

THE DEEPEST MOISTURE IS NEAR THE KANSAS BORDER...SO A FEW STORMS
IN THIS AREA MAY BE STRONG TO SEVERE THIS EVENING...WITH LARGE
HAIL THE PRIMARY THREAT.

WIND GUSTS AROUND 50 MPH WILL BE POSSIBLE WITH HIGH-BASED
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING IN THE SAN LUIS
VALLEY.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THEREFORE SPOTTER
ACTIVATION IS NOT ANTICIPATED.

HAYNES
Special weather statement, May 20, 11:50 AM MDT, 4 hours 52 minutes before
COZ060>081-210600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT WED MAY 20 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE REGION LATER THIS AFTERNOON AND EVENING.

THE DEEPEST MOISTURE IS NEAR THE KANSAS BORDER...SO A FEW STORMS
IN THIS AREA MAY BE STRONG TO SEVERE THIS EVENING...WITH LARGE
HAIL THE PRIMARY THREAT.

WIND GUSTS AROUND 50 MPH WILL BE POSSIBLE WITH HIGH-BASED
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING IN THE SAN LUIS
VALLEY.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THEREFORE SPOTTER
ACTIVATION IS NOT ANTICIPATED.

HAYNES
Special weather statement, May 20, 4:37 PM MDT, 5 minutes before
COZ076-210005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT WED MAY 20 1998

...THUNDERSTORMS WILL BRING LIGHTNING AND SMALL HAIL TO OTERO
COUNTY...

A STRONG THUNDERSTORM WILL PRODUCE SMALL HAIL...BRIEF HEAVY RAIN
AND LIGHTNING AS IT TRAVELS ACROSS HIGHWAY 50 BETWEEN ROCKY FORD
AND LA JUNTA BETWEEN 430 AND 530 PM MDT.

AT 435 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED THE STRONG
THUNDERSTORM 2 MILES SOUTH OF ROCKY FORD MOVING NORTHEAST AT 30
MPH.  OTHER THUNDERSTORMS WERE DEVELOPING OVER SOUTHWEST OTERO
COUNTY MOVING NORTHEAST.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

RG/WF
Special weather statement, May 20, 4:37 PM MDT, 5 minutes before
COZ076-210005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT WED MAY 20 1998

...THUNDERSTORMS WILL BRING LIGHTNING AND SMALL HAIL TO OTERO
COUNTY...

A STRONG THUNDERSTORM WILL PRODUCE SMALL HAIL...BRIEF HEAVY RAIN
AND LIGHTNING AS IT TRAVELS ACROSS HIGHWAY 50 BETWEEN ROCKY FORD
AND LA JUNTA BETWEEN 430 AND 530 PM MDT.

AT 435 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED THE STRONG
THUNDERSTORM 2 MILES SOUTH OF ROCKY FORD MOVING NORTHEAST AT 30
MPH.  OTHER THUNDERSTORMS WERE DEVELOPING OVER SOUTHWEST OTERO
COUNTY MOVING NORTHEAST.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

RG/WF

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.